Latest Long-Term Care News

Current Issue

When Should Antipsychotics for the Management of Behavioral and Psychological Symptoms of Dementia be Discontinued?

4/15/2014 |
23 reads |

Regardless of setting, the behavioral and psychological symptoms of dementia often cause significant disruption and discordance between those experiencing the symptoms and their caregivers, other patients and residents, and family members. The use of antipsychotics in such situations and settings is common; however, these medications have many untoward side effects. In this article, the author discusses the possibility of lowering the dose of these medications with an ultimate goal of discontinuation, even in those deemed “stable” recipients of this class of medications.

Confronting Boundaries in the Treatment of Movement Disorders

4/15/2014 |
20 reads |

The clinical presentations of movement disorders can be highly heterogeneous and complex in older patients. Effective treatment becomes paramount when symptoms significantly affect patients’ quality of life and impede their ability to perform activities of daily living to the point of requiring placement in a long-term care (LTC) facility. Medication is typically at the crux of care, but many of the existing therapies for movement disorders are limited when applied to elderly persons residing in LTC settings. Annals of Long-Term Care® discussed the challenges of treating movement disorders in older adults with Vanessa Hinson, MD, PhD, and asked her to lend insight on several alternative approaches to care, including psychotherapy, deep brain stimulation, and nutrition.

Fluoroquinolone-Induced Hypoglycemia in an Overweight Nonagenarian With Acute Kidney Injury and Not on Glucose-Lowering Therapy

4/15/2014 |
24 reads |

Fluoroquinolone-induced hypoglycemia remains underreported, especially in elderly patients not on any glucose-lowering therapy. Subsequently, healthcare providers may remain unaware of this complication, which can have significant clinical implications in terms of morbidity, mortality, and adverse drug reactions. The authors present the case of an overweight nonagenarian with diabetes, chronic kidney disease, and acute kidney injury who, due to worsening renal function, became hypoglycemic as a result of being unable to efficiently clear fluoroquinolones. The patient was not on any glucose-lowering therapy. Following the case report, the authors provide an overview of the fluoroquinolones approved for use in the United States and discuss their effects on blood glucose levels.

A Guide to the Management of Atrial Fibrillation in Older Adults

4/15/2014 |
27 reads |

This guide for healthcare providers is based on two publications of the American Geriatrics Society. It reviews the diagnosis and clinical features of atrial fibrillation and discusses stroke prevention and symptomatic management in patients with this condition. This resource is intended to be shared and distributed.

Preventing Adverse Drug Reactions

4/15/2014 |
20 reads |

Approximately 700,000 emergency department visits and 120,000 hospitalizations are due to adverse drug reactions (ADRs) annually. In this issue of Annals of Long-Term Care: Clinical Care and Aging®, we consider two important strategies that can reduce the risk of ADRs: (1) cautious use of inappropriate and high-risk drugs; and (2) careful consideration of a patient’s comorbid conditions, particularly renal function, before prescribing any medications.

American Academy of Pain Medicine (AAPM) 2014 Annual Meeting

4/15/2014 |
16 reads |
  • Benzodiazepine Prescriptions Increasing in the United States
  • Pain Management Impeded by Opioid-Induced Constipation
  • No Association Found Between Repeat Ketamine Infusions and Cognitive Dysfunction